Comparatively little attention has been paid to the conjunctival toxicity of antibiotics administered at the time of cataract surgery. We have observed the effect of subconjunctival gentamicin and cefuroxime injection, using colour photography in a randomised single blind trial of 121 patients undergoing routine cataract surgery. Our results suggest that a hyperaemic eye is likely to occur about twice as often in patients injected with gentamicin (p less than 0.001). Gentamicin is associated with more pain postoperatively (p less than 0.05). Significant manifestations of gentamicin toxicity are conjunctival oedema and capillary closure. Cefuroxime has some theoretical advantages over gentamicin in its antibacterial spectrum.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.